Format

Send to

Choose Destination
J Vis. 2007 Jun 8;7(8):4.

The effect of sildenafil citrate (Viagra) on visual sensitivity.

Author information

1
Institute of Ophthalmology, University College London, London, UK. a.stockman@ucl.ac.uk

Abstract

The erectile dysfunction medicine sildenafil citrate (Viagra) inhibits phosphodiesterase type 6 (PDE6), an essential enzyme involved in the activation and modulation of the phototransduction cascade. Although Viagra might thus be expected to impair visual performance, reports of deficits following its ingestion have so far been largely inconclusive or anecdotal. Here, we adopt tests sensitive to the slowing of the visual response likely to result from the inhibition of PDE6. We measured temporal acuity (critical fusion frequency) and modulation sensitivity in four subjects before and after the ingestion of a 100-mg dose of Viagra under conditions chosen to isolate the responses of either their short-wavelength-sensitive (S-) cone photoreceptors or their long- and middle-wavelength-sensitive (L- and M-) cones. When vision was mediated by S-cones, all subjects exhibited some statistically significant losses in sensitivity, which varied from mild to moderate. The two individuals who showed the largest S-cone sensitivity losses also showed comparable losses when their vision was mediated by the L- and M-cones. Some of the losses appear to increase with frequency, which is broadly consistent with Viagra interfering with the ability of PDE6 to shorten the time over which the visual system integrates signals as the light level increases. However, others appear to represent a roughly frequency-independent attenuation of the visual signal, which might also be consistent with Viagra lengthening the integration time (because it has the effect of increasing the effectiveness of steady background lights), but such changes are also open to other interpretations. Even for the more affected observers, however, Viagra is unlikely to impair common visual tasks, except under conditions of reduced visibility when objects are already near visual threshold.

PMID:
17685811
DOI:
10.1167/7.8.4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center